Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Austin/San Antonio, TX

February 16, 202233 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 16, 2022, 3:42 AM CST for 33 counties in Texas. It took effect at Feb 17, 2022, 9:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 3:42 AM CST (09:42 UTC)
In effect from
Feb 17, 2022, 9:00 AM CST
Expired
Feb 17, 2022, 8:00 PM CST
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS84 KEWX 160942
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
342 AM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST THURSDAY...

.Near Critical to Critical fire weather conditions are expected
across the area during the day on Thursday, as gusty winds
and relative humidities in the teens to twenties will be in 
place. Combined with dry to critically dry fuels across most of 
the region, high fire danger will exist throughout the day 
Thursday.

TXZ171>173-183>194-202>209-217>225-228-161745-
/O.NEW.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
342 AM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 8 PM CST Thursday.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
858 
WWUS84 KEWX 161805
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1205 PM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST
THURSDAY...

.Near Critical to Critical fire weather conditions are expected
across the area during the day on Thursday, as gusty winds and
relative humidities in the teens to twenties will be in place.
Combined with dry to critically dry fuels across most of the
region, high fire danger will exist throughout the day Thursday.
The best overlap of the driest conditions and gusty winds will
exist south of US-90 and west of I-37. 

TXZ171>173-183>194-202>209-217>225-228-170500-
/O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1205 PM CST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL
TEXAS...

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
456 
WWUS84 KEWX 170437
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1037 PM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST
THURSDAY...

.Near Critical to Critical fire weather conditions are expected
across the area during the day on Thursday, as gusty winds and
relative humidities in the teens to twenties will be in place.
Combined with dry to critically dry fuels across most of the
region, high fire danger will exist throughout the day Thursday.
The best overlap of the driest conditions and gusty winds will
exist south of US-90 and west of I-37.

TXZ171>173-183>194-202>209-217>225-228-171245-
/O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1037 PM CST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL
TEXAS...

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Extreme fire behavior is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
504 
WWUS84 KEWX 171001
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
401 AM CST Thu Feb 17 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST
THURSDAY...

.Near Critical to Critical fire weather conditions are expected
across the area today, as gusty winds and low relative will move 
into the area behind a strong cold front. Combined with dry to 
critically dry fuels across most of the region, high fire danger 
will exist throughout the day Thursday. Once the cold front is 
through the area, expect gusty winds of around 35 mph across 
nearly all of South Central Texas. The best overlap of the driest 
conditions and gusty winds will exist south of US-90 and west of 
I-37 where humidity minimums should fall into the teens and low 
20s. 

While some minimum humidity values over Central Texas may be 
in the 30 to 40 percent range, above normal fuel loading from 
tall cured grasses have recently been shown to carry fire more 
efficiently than normal, leading to a few wildfires in recent 
breezy afternoons that were accompanied by humidities not normally
associated with wildfires.

TXZ171>173-183>194-202>209-217>225-228-180200-
/O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
401 AM CST Thu Feb 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH-CENTRAL TEXAS...

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent Rio Grande Plains to
  above 30 percent over Central Texas.

* IMPACTS...Extreme fire behavior is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
535 
WWUS84 KEWX 172013
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
213 PM CST Thu Feb 17 2022

...RED FLAG WARNING CONTINUES THROUGH 8 PM CST THIS EVENING...

.Near Critical to Critical fire weather conditions are expected
across the area today, as gusty winds and low relative will move
into the area behind a strong cold front. Combined with dry to
critically dry fuels across most of the region, high fire danger
will exist throughout the day Thursday. The cold front is
currently moving through the area this afternoon with gusty winds
between 30 and 40 mph across nearly all of South Central Texas. 
The best overlap of the driest conditions and gusty winds will 
exist south of US-90 and west of I-37 where humidity minimums 
should fall into the teens and low 20s.

While some minimum humidity values over Central Texas may be in
the 30 to 40 percent range, above normal fuel loading from tall
cured grasses have recently been shown to carry fire more
efficiently than normal, leading to a few wildfires in recent
breezy afternoons that were accompanied by humidities not
normally associated with wildfires.

TXZ171>173-183>194-202>209-217>225-228-180200-
/O.CON.KEWX.FW.W.0002.000000T0000Z-220218T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
213 PM CST Thu Feb 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS...

* WINDS...North 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent Rio Grande Plains to
  above 30 percent over Central Texas.

* IMPACTS...Extreme fire behavior is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:58 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 15, 10:58 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1058 PM CST Tue Feb 15 2022

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
Overall, no significant changes have been made to the aviation
forecast. Low clouds are developing and will continue to thicken and
slowly progress westward through the night. Initial cigs will be
MVFR, with some brief IFR along I-35 at AUS and SAT between 11-15Z.
For now, we have covered this with a TEMPO group at both TAF sites.
Clouds will be slow to lift and scatter, but a gradual improving
trend is anticipated from late morning through the afternoon. At DRT,
low clouds will likely not move in until closer to 10Z, with cigs
initially low end MVFR, then dropping into IFR around 12Z. Cigs
remain intact through the morning hours, but should erode quickly by
early afternoon with VFR taking over. All sites can expect gusty
south to southeast winds through most of the forecast period.

&&

.PREV DISCUSSION... /ISSUED 511 PM CST Tue Feb 15 2022/

SHORT TERM (Tonight through Wednesday Night)...
Another mostly sunny, warm afternoon is ongoing across south-central
TX. Earlier today, AM lows were a bit colder than expected, due
primarily to a slower-than-forecast return in low-level moisture.
With S/SSE sfc flow now at 10-20 mph with gusts of 20-35 mph, dew
points are now mainly in the low 50s in the Coastal Plains and 40s
elsewhere. Some daytime cumulus have developed along and east of
I-35, and tonight we expect development of low stratus rather quickly
around and after midnight as sfc temps cool and the LLJ brings
additional moisture to the area. Late tonight and early on Wednesday,
there is a chance for some patchy drizzle/mist over primarily eastern
portions of the area, although it's also possible west of San Antonio
where some light upsloping will occur. The Coastal Plains could even
see a streamer shower or two develop in the AM.

Through the daytime, cloud cover will gradually scatter from SW to NE
but areas near and NE of Austin will likely not see much sun until
late afternoon. Low POPs will stick around along and east of
I-35/I-37 as well as some isolated shower activity may occur in those
areas with deeper moisture. In addition, brisk southerly winds will
pick up once again especially in the afternoon as the pressure
gradient tightens in advance of the developing sfc low.

Thunderstorm chances in the overnight period continue to decrease,
although there remains a low chance mainly along and north of Llano
to Georgetown. The approaching trough continues to trend slightly
further to the north, and in addition forecast soundings indicate a
strong capping inversion will likely not break until it's too late.
Thus, mainly just some shower activity is anticipated as stronger
forcing under the cap moves in. These schc to chc POPs are only
likely to occur north of Kerrville to Cuero, and QPF through the
period is less than 0.10".

LONG TERM (Thursday through Tuesday)...
The cold front/dryline boundary will continue to push to the east and
away from our CWA on Thursday morning. There is a slight to low-end
chance for showers across the far east or along and east of Highway
183 from 6 am to 8 am. Afterward, the focus turns to the dry airmass
and breezy conditions for most areas the rest of the day. Northwest
winds of 10 to 20 mph are forecast with gusts up to 40 mph. High
temperatures are forecast to be much cooler, the upper 60s through
the mid-70s. A secondary wave of cold and dry air is forecast for the
afternoon and evening resulting in fire weather concerns. See the
Fire Weather section for more details. It stays breezy with fewer
wind gusts on Thursday evening into the overnight period. Lows are
expected to range from the lower 30s across higher elevations to the
upper 30s and 40s elsewhere.

Friday into the upcoming weekend will be dry with a warming trend
expected Sunday into Monday of next week. Chances for rain could come
as early as Sunday afternoon as an upper short wave moves across
northern Mexico into the Southern Plains.

FIRE WEATHER...
A dry airmass and breezy to windy conditions are forecast for
Thursday in the wake of a cold front. A secondary surge of dry and
cold air is expected for Thursday afternoon to act on the already
dry and breezy conditions in place. Northwest winds of 10 to 20 mph
with gusts up to 40 mph are expected with minimum relative humidities
ranging from the single digits to lower 20s%. The Forecast Fire
Danger map for Thursday shows areas mainly along and west of Highway
281 between very high to extreme ratings. A Fire Weather Watch is
likely to be sent later this evening or overnight period. Elevated to
near critical fire conditions persist through Friday across the
Edwards Plateau and the Rio Grande Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  72  57  72  34 /  10  20  50  -    0
Austin Bergstrom Intl Airport  57  74  57  72  33 /  10  20  50  -    0
New Braunfels Muni Airport     55  75  56  74  35 /  10  20  30   0   0
Burnet Muni Airport            55  71  53  65  30 /  10  20  50   0   0
Del Rio Intl Airport           55  82  54  74  38 /  -   -    0   0   0
Georgetown Muni Airport        57  71  56  69  31 /  10  20  50  -    0
Hondo Muni Airport             55  81  54  76  34 /  -   20  10   0   0
San Marcos Muni Airport        55  74  56  74  33 /  10  20  30   0   0
La Grange - Fayette Regional   58  76  62  74  36 /  20  20  40  10   0
San Antonio Intl Airport       57  76  57  74  36 /  10  20  20   0   0
Stinson Muni Airport           57  79  59  78  39 /  10  20  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Hazardous weather outlook, Feb 16, 3:36 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 AM CST Wed Feb 16 2022

TXZ171>173-183>194-202>209-217>225-228-170945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near Critical to Critical Fire Weather is expected across the
area on Thursday. A Red Flag Warning is in effect from 9 AM CST
Thursday morning to 8 PM CST Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.